Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 108, NWS Indianapolis, IN

May 13, 2009Jackson County, Lawrence County, Washington County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 13, 2009, 10:24 AM EDT for Jackson County, Lawrence County, Washington County, Indiana. It took effect at May 14, 2009, 11:33 AM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 13, 2009, 10:24 AM EDT (14:24 UTC)
In effect from
May 14, 2009, 11:33 AM EDT
Expired
May 20, 2009, 5:00 AM EDT
In force
6 days
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Jackson County, IN, Lawrence County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River near Seymour (SERI3).

Action stage
8 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03365500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 13, 7:30 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 13, 7:30 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT WED MAY 13 2009

.AVIATION DISCUSSION...FOR THE 12Z TAFS
MAIN PROBLEM WILL BE THE POSSIBILITY OF STRONG THUNDERSTORMS. A
STRONG COLD FRONT WILL MOVE THROUGH INDIANA LATER TONIGHT. AHEAD OF
THE FRONT THERE WILL BE AREAS OF SHOWERS AND TSTMS. THROUGH LATE
AFTERNOON THE MOISTURE IN THE LOW LEVELS WILL BE LIMITED. EXCEPT FOR
MVFR CONDITIONS IN TSTMS CONDITIONS SHOULD BE VFR. AFTER 17Z THE
TSTMS WILL BECOME MORE SCATTERED. THE COMPUTER MODELS HAVE BEEN
CONSISTANT WITH VERY UNSTABLE AIR ASSOCIATED WITH THE COLD FRONT.
STRONG TO VERY STRONG TSTMS ARE POSSIBLE BEGINNING ARND 03Z AT
LAF/HUF AND 06Z AT IND/BMG. THE PERIOD OF STRONG STORMS WILL LAST
AROUND 2 HOURS. ISOLATED PERIODS OF IFR ARE PSBL WITH THE STRONGER
STORMS. AFTER FROPA MVFR CONDITIONS IN SHOWERS WILL CONTINUE THROUGH
14Z THEN CONDITIONS WILL IMPROVE TO VFR.

&&

.DISCUSSION...

FORECAST FOCUS ON SEVERE WEATHER THREAT TODAY.

THE EARLY MORNING SURFACE MAP SHOWS HIGH PRESSURE OVER THE
NORTHEAST AND MID ATLANTIC REGIONS. THERE WAS LOW PRESSURE STRUNG
OUT ACROSS THE CENTRAL PLAINS STATES WITH A 990MB CENTER IN
NORTHEASTERN NORTH DAKOTA. ALOFT AT H5 A PROGRESSIVE LOOKING
PATTERN CONTINUED. AN H5 TROUGH WAS PRESENT ACROSS THE NORTHERN
ROCKIES. THERE WAS WEAK RIDGING PRESENT IN THE MIDWEST AND THERE
WAS A STRONG VORT MAX MOVING ACROSS NORTHERN ILLINOIS.

WHILE THE MODELS INITIALIZED DECENTLY...SOME SIGNIFICANT
DIFFERENCES ARISE BETWEEN THE NAM AND EVERYTHING ELSE. THE NAM
SHOWED MUCH LESS CONTINUITY WITH THE FORECAST THAN THE GFS DID.
THE GFS SOLUTION HAS SUPPORT FROM MOST OTHER OPERATIONAL MODELS.
THE NAM IS EVEN LACKING ALREADY IN ITS HANDLING OF THE ONGOING
NOCTURNAL CONVECTION. SO WILL USE THE GFS FOR THIS FORECAST
PACKAGE. THE NAM IS GENERALLY HAVING TROUBLE WITH THE EVOLUTION OF
THE STRONG H5 SYSTEM AND HOW IT EVOLVES.

FOR TODAY THE MAIN QUESTION WILL BE THE EXTENT AND TYPE OF SEVERE
WEATHER. IN A NUTSHELL FOR TODAY...A STRONG AND ANOMALOUSLY DEEP
H5 TROUGH WILL BE EXITING THE ROCKIES AND MOVING INTO THE PLAINS.
A STRONG VORT MAX WILL BE ENTERING THE BASE OF THE TROUGH THIS
AFTERNOON AND CAUSE IT TO TILT SHARPLY TO THE NEGATIVE LATE THIS
EVENING AND OVERNIGHT AS IT MOVES ACROSS SOUTH CENTRAL CANADA. A
STRONG SURFACE CYCLONE HAS DEVELOPED IN THE DAKOTAS AND IT WILL
LIFT SLOWLY TO THE EAST AND NORTH. THIS WILL ALLOW FOR A VERY
STRONG AND DEEP WARM AND MOIST ADVECTION FLOW INTO THE MIDWEST ALL
DAY TODAY. STRONG LIFT PROVIDED BY THE UPPER LEVEL TROUGH AND A
SURFACE COLD FRONT WILL ACT ON THE WARM AND HUMID AIRMASS IN
PLACE OVER THE MIDWEST TO PRODUCE THUNDERSTORM ACTIVITY TODAY.

NOW FOR THE DETAILS OF THIS SETUP. THE SINGLE GREATEST LIMITING
FACTOR CONTINUES TO BE INSTABILITY. HOWEVER IT IS WORTH NOTING
THAT THIS BATCH OF MODEL RUNS SEEMS TO ALLOW FOR MUCH GREATER
SURFACE HEATING THIS AFTERNOON AND EVENING ESPECIALLY IN WEST
CENTRAL AND SOUTHWESTERN PARTS OF THE AREA. INSTABILITY OVERALL
WILL BE LIMITED BY THE EARLY MORNING CONVECTION AND ASSOCIATED
DEBRIS CLOUDINESS. IN ADDITION...THE EDGE OF A PLAINS EML WILL BE
OVER THE AREA THIS AFTERNOON...BEST EVIDENCED BY RELATIVELY HIGH
H7 TEMPERATURES NEAR +9C. THE LIMITED SURFACE HEATING AND EML WILL
ALLOW FOR A FAIRLY STRONG CAP THIS AFTERNOON. SURFACE TEMPERATURES
SHOULD WARM INTO THE MIDDLE 70S SOUTH AND UPPER 60S NORTH...WITH
THE COOLER TEMPERATURES DUE TO MORE CLOUD COVER AND MORNING RAIN.

OTHER FACTORS WILL BE POSITIVE FOR SEVERE WEATHER. THERE WILL BE
AMPLE LIFT PROVIDED BY THE STRONG UPPER TROUGH AND THE COLD FRONT.
MOISTURE WILL BE IN ABUNDANCE WITH PWATS NEAR 2 INCHES WITH A
STRONG GULF TAP. WIND SHEAR ALSO TO BE FAVORABLE LATER TODAY WITH
BULK 0-6KM VALUES 35-40KTS.

STORMS WILL LIKELY BE SCATTERED THIS AFTERNOON AFTER THE MORNING
CONVECTION CLEARS THE AREA AND CLOUDS DISSIPATE. IT WILL BE MOST
LIKELY TO DEVELOP ACROSS WESTERN AND SOUTHWESTERN INDIANA WHERE
GREATER INSTABILITY EXISTS AS GFS MUCAPES EXCEED 2000 J/KG IN THE
LATE AFTERNOON. HODOGRAPHS ARE SUPPORTIVE OF SUPER CELLULAR
STRUCTURE. SOUNDINGS SHOW A CONSIDERABLE AMOUNT OF CAPE IN THE -10
TO -30C LAYER...SO LARGE HAIL IS A GOOD POSSIBILITY. ISOLATED
TORNADO POTENTIAL CANNOT BE RULED OUT WITH 0-1KM SHEAR AND SRH
LOOKING FAVORABLE. WILL ALSO HAVE TO WATCH FOR MESOSCALE
BOUNDARIES REMAINING FROM THIS MORNINGS CONVECTION.

AFTER 00Z THE THREAT WILL SHIFT TO A MORE LINEAR CONVECTIVE
STRUCTURE ALONG THE COLD FRONT. DAMAGING WINDS SHOULD BECOME THE
PRIMARY THREAT BUT STEEP MID LEVEL LAPSE RATES AND ABUNDANT CAPE
IN THE -10 TO -30C LAYER STILL SUGGEST LARGE HAIL WILL BE A
POSSIBILITY AS WELL AS AN EMBEDDED TORNADIC THREAT GIVEN THE
STRONG LOOPING STRUCTURE SEEN ON THE HODOGRAPH AND CONTINUED HIGH
VALUES OF 0-1KM SHEAR AND SRH.

THE SEVERE THREAT WILL BE GREATEST IN THE WESTERN PARTS OF THE
AREA. AS THE SYSTEM MOVES EAST TONIGHT THE UPPER TROUGH WILL JOG
SHARPLY NORTH AND THUS CAUSE THE DEEP LIFT TO DIMINISH AFTER 06Z.
HOWEVER THE SURFACE COLD FRONT WILL BE ENOUGH TO KEEP
THUNDERSTORMS GOING ALL NIGHT AND HEAVY RAIN WILL BE A THREAT WITH
PWATS NEAR 2 INCHES...ESPECIALLY AFTER 06Z DUE TO DIMINISHING
STORM SPEED.

THE SYSTEM WILL LINGER ACROSS THE EASTERN ZONES EARLY THURSDAY
MORNING. AND WILL KEEP HIGH POPS THERE THROUGH 18Z. THE GFS SHOWS
THE COLD FRONT STALLING ACROSS THE OHIO RIVER THURSDAY EVENING AND
THEN LIFTING BACK NORTH ON FRIDAY WITH INCREASING SOUTHERLY FLOW
FROM ANOTHER LOW TAKING SHAPE IN THE PLAINS. WILL KEEP CHANCE POPS
IN ON FRIDAY FOR SCATTERED TSRA GIVEN A WARM AND UNSTABLE
ENVIRONMENT AND A NEARBY FRONTAL BOUNDARY. SATURDAY WILL BRING
ANOTHER SLOW MOVING COLD FRONT FROM THE NORTH AND WILL KEEP HIGH
POPS GOING. A LONGWAVE TROUGH CARVES OUT OVER THE LAKES ON
SATURDAY NIGHT AND MUCH COOLER AIR WILL ARRIVE. H8 TEMPS NEAR 0C
ON SUNDAY WILL BRING MUCH BELOW NORMAL TEMPERATURES FOR HIGHS AND
LOWS. FOR TEMPERATURES HAVE STAYED CLOSE TO MAV MOS IN THE SHORT
TERM AND THEN MEX GUIDANCE IN EXTENDED PERIODS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, May 13, 8:54 AM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 AM EDT WED MAY 13 2009

INZ021-030-031-036>042-045>049-054>057-062>065-069-070-072-141300-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JENNINGS-
854 AM EDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.

THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND
LIGHTNING THE MAIN HAZARD.

LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM.
STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES AS THREATS.

AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067-068-071-141300-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-JACKSON-
854 AM EDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.

THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND
LIGHTNING THE MAIN HAZARD.

LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM.
STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES AS THREATS.

AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER.
LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG SOUTHERN PORTIONS OF
BOTH THE EAST FORK WHITE AND THE WHITE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:24 AM EDTRiver Flood WarningINDGreene, Owen6 days
May 13, 10:24 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
May 13, 10:24 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
May 13, 10:24 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
May 13, 10:24 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren8 days
May 13, 10:24 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren9 days
May 13, 10:24 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo11 days
May 13, 10:24 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo10 days
May 13, 10:24 AM EDTRiver Flood WarningINDSullivan, Vigo12 days
May 13, 10:24 AM EDTRiver Flood WarningINDClay, Greene3 days
May 13, 3:31 PM EDTFlood WatchINDBoone, Carroll, Clay, Clinton, Daviess, Delaware and 24 more15 hr
May 13, 4:52 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Monroe6 hr
May 13, 7:29 PM EDTAreal Flood WarningINDClay, Greene, Monroe, Morgan, Owen, Putnam3 hr
May 13, 7:54 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan36 min

Nearby

River Flood Warnings in Indiana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.